Arkansas, 2018

Tornadoes and Damaging Winds in Arkansas, August 20, 2018

August 20, 2018 · NWS MEG · 6 events in 2 counties and zones

A passing cold interacted with an unstable airmass to produce severe thunderstorms that spawned weak tornadoes and damaging winds during the late afternoon and early evening hours of August 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$585,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A passing cold interacted with an unstable airmass to produce severe thunderstorms that spawned weak tornadoes and damaging winds during the late afternoon and early evening hours of August 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 20, 1:21 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 20, 1:21 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
221 PM CDT Mon Aug 20 2018

.DISCUSSION...

Currently...Area of showers and thunderstorms from earlier this
morning has dissipated over West Tennessee and North Mississippi.
Meanwhile an upper low is situated over Northern Missouri with a
cold front extending south into western Arkansas. Thunderstorms
are strengthening along the front over southern Missouri and
northern Arkansas as large scale ascent moves over the frontal
zone. A severe thunderstorm watch is in effect across eastern
Arkansas and the Missouri Bootheel until 8 pm CDT.

This afternoon and tonight...The cold front will push east with
thunderstorms developing along the front and pushing into the Mid-
South after 3 pm CDT. A belt of stronger mid level winds will
rotate around the base of the upper low and into the region. 0-6km
bulk shear values greater than 30 kts should be sufficient for
severe storm organization. Morning showers and thunderstorms have
left an area of stable air across much of the Mid-South. Breaks
in the clouds and southerly winds ahead of the cold front will
start to destabilize from the west where SBCAPEs are already
greater than 3000 j/kg. Expect a broken line of storms to track
across the Mid-South starting around 3 pm in Northeast
Arkansas...6-7 pm at the Mississippi River to 9-11 pm at the TN
River/Northeast Mississippi. The main threat will be bowing line
segments with damaging winds. Large hail is a secondary threat.
0-1 km helicity values will be greater than 100 m2/s2 so a weak
tornado cannot be ruled out. Most of the showers and thunderstorms
should be east of the area by about midnight. Cooler temps will
begin to filter in by morning with many location dipping into the
upper 60s by morning a skies clear out.

Tuesday through Friday...The upper trough and cold front will
push east on Tuesday. The morning will start with some sunshine
but the Mid-South will still be in an area of low level cyclonic
flow so stratocu will redevelop. A few showers will be possible
in the afternoon across eastern sections as surface heating
creates some instability. High temps will be well below normal in
the 80s. The Mid-South will remain in WNW flow through Friday as
dry surface high pressure moves from the Plains across the Ohio
Valley to the Atlantic seaboard. Highs will be the 80s with lows
in the 60s. Some eastern locations will get into the 50s Thursday
and Friday morning. Dewpoints will be in the 60s during this
period which will create some comfortable humidity levels.

Weekend and early next week...Upper level high pressure is
expected to build across the region. Medium range models are in
good agreement. As surface high pressure shifts east and winds
turns southerly expect humidities to climb. Temperatures will
climb back to normal or slightly above with readings in the lower
90s. Heat index values will climb back in the low 100s as well.
Looks like summer isn't over yet.

SJM

&&

.AVIATION...

18z TAF Cycle

Flight category will vary throughout the period as a line of
storms moves through the region. Winds will be from the south and
gusty this afternoon ahead of the front, but will subside and
become more westerly by late in the period. Have currently
prevailed VCTS for much of the PM hours at all terminals and timed
TSRA with TEMPO based on latest thinking, but uncertainty
remains.

Conditions should recover back to VFR conditions by early morning
hours. Some fog development could hinder MKL visibility, but too
much uncertainty coupled with focus on storm timing led to the
omission of that at this time.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 20, 7:28 AM CST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
828 AM CDT Mon Aug 20 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211530-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
828 AM CDT Mon Aug 20 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible across all of the Mid South
this afternoon into the evening hours. Damaging winds are the main
threat. Large hail and heavy rainfall with flash flooding are
secondary threats. A weak tornado is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in support of severe weather
operations this afternoon into this evening.

SJM

In the hours before

Special weather statement, Aug 20, 2:57 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
357 PM CDT MON AUG 20 2018

ARZ035-048-202145-
St. Francis AR-Cross AR-
357 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Northeastern St. Francis County in eastern Arkansas...
Cross County in eastern Arkansas...

At 357 PM CDT...a strong thunderstorm producing pea size hail and
winds to 50 mph was located over Fair Oaks, or 16 miles west of
Wynne, moving east at 40 mph.

People in northeastern St. Francis and Cross Counties should monitor
this storm closely.

LAT...LON 3539 9104 3544 9050 3510 9051 3511 9104
TIME...MOT...LOC 2057Z 266DEG 33KT 3522 9106
Special weather statement, Aug 20, 3:07 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
407 PM CDT MON AUG 20 2018

ARZ058-MSZ007-010-202145-
Phillips AR-Tunica MS-Coahoma MS-
407 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Northeastern Phillips County in eastern Arkansas...
Southwestern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...

At 406 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds to 50 mph was located near Friars Point, or 8 miles
southwest of Helena, moving east at 25 mph.

People in northeastern Phillips...southwestern Tunica and
northeastern Coahoma Counties should monitor this storm closely.

LAT...LON 3458 9041 3442 9037 3442 9040 3437 9040
      3434 9082 3450 9084
TIME...MOT...LOC 2106Z 253DEG 21KT 3443 9069
Special weather statement, Aug 20, 3:07 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
407 PM CDT MON AUG 20 2018

ARZ058-MSZ007-010-202145-
Phillips AR-Tunica MS-Coahoma MS-
407 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Northeastern Phillips County in eastern Arkansas...
Southwestern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...

At 407 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Helena, moving east
at 25 mph.

People in northeastern Phillips...southwestern Tunica and
northeastern Coahoma Counties should monitor this storm closely.

LAT...LON 3458 9041 3442 9037 3442 9040 3437 9040
      3434 9082 3450 9084
TIME...MOT...LOC 2107Z 253DEG 21KT 3446 9055
Special weather statement, Aug 20, 3:13 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
413 PM CDT MON AUG 20 2018

ARZ008-009-202200-
Randolph AR-Clay AR-
413 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Northeastern Randolph County in eastern Arkansas...
Northwestern Clay County in eastern Arkansas...

At 413 PM CDT...a strong thunderstorm producing pea size hail and
winds to 45 mph was located near Success, or 10 miles south of
Doniphan, moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning
will occur with this thunderstorm.

People in northeastern Randolph and northwestern Clay Counties should
monitor this storm closely.

LAT...LON 3650 9037 3636 9035 3629 9100 3650 9098
TIME...MOT...LOC 2113Z 264DEG 21KT 3647 9081
Local storm report, Aug 20, 3:41 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
441 PM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             SE LULA                 34.45N 90.48W
08/20/2018  M0.75 INCH       COAHOMA            MS   STORM CHASER

&&

MRM
Special weather statement, Aug 20, 3:45 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
445 PM CDT MON AUG 20 2018

ARZ009-202200-
Clay AR-
445 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Northwestern Clay County in eastern Arkansas...

At 444 PM CDT...a strong thunderstorm producing dime size hail and
winds to 50 mph was located over Success, or near Corning, moving
east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
will occur with this thunderstorm.

People in northwestern Clay County should monitor this storm closely.

LAT...LON 3650 9035 3634 9075 3641 9075 3641 9077
      3642 9077 3642 9076 3643 9078 3643 9077
      3644 9078 3649 9077 3650 9078
TIME...MOT...LOC 2144Z 248DEG 28KT 3646 9068

The radar

The Memphis radar (KNQA), 82 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Funnel Cloud, Cross

When
August 20, 3:50 PM CST to 3:55 PM CST
Where
Cross County, Cherry Vly to 1.77 mi E of Cherry Vly
Reported by
Public
Coordinates
35.400, -90.770

Funnel cloud spotted.

Funnel Cloud, Greene

When
August 20, 4:23 PM CST to 4:25 PM CST
Where
Greene County, 1.92 mi SSE of Light to 1.85 mi WNW of Walcott
Reported by
Law Enforcement
Coordinates
36.045, -90.736

Funnel cloud spotted around Walcott and Light.

Thunderstorm Wind, Greene

When
August 20, 4:25 PM CST to 4:30 PM CST
Where
Greene County, 1.66 mi N of Finch to 2.14 mi NNE of Finch
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
36.054, -90.599

Large tree down on house on County Road 707.

Tornado, Greene

When
August 20, 4:27 PM CST to 4:33 PM CST
Where
Greene County, 1.35 mi WNW of Finch to 2.17 mi NNE of Finch
Rating
EF1
Path length
2.4 mi
Path width
120 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.038, -90.622

This tornado developed near County Road 714 and damaged two barns early in its path. The tornado uprooted or snapped trees along County Roads 714, 740, and 707. The tornado overturned a mobile home off of County Road 740 and destroyed a storage shed along County Road 707. The tornado caused minor roof damage near the intersection of County Roads 707 and 718 and along County Road 745. The tornado dissipated just east of County Road 745.

Thunderstorm Wind, Greene

When
August 20, 4:35 PM CST to 4:40 PM CST
Where
Greene County, 2.47 mi ENE of Finch to 1.6 mi ENE of Paragould
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.044, -90.559

Several trees down around Paragould.

Tornado, Greene

When
August 20, 4:51 PM CST to 4:53 PM CST
Where
Greene County, 2.1 mi ENE of Marmaduke to 2.76 mi E of Marmaduke
Rating
EF0
Path length
0.7 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.187, -90.343

This tornado developed along Highway 34 east of Marmaduke. The tornado damaged a few trees and overturned and dragged a semi-trailer designed for carrying grain.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyThe tornado archive for Arkansas, 2018Warnings in Arkansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778118, 778120, 778121, 778125, 778122, 778131.